The rate of convergence of Chebyshev polynomials for functions which have asymptotic power series about one endpoint
John P. Boyd
Math. Comp. 37 (1981), 189-195
Full-text PDF Free Access
Similar Articles |
Abstract: The theorem proved here extends Chebyshev theory into what has previously been no man's land: functions which have an infinite number of bounded derivatives on the expansion interval [a, b] but which are singular at one endpoint. The Chebyshev series in for all the familiar special functions fall into this category, so this class of functions is very important indeed.
In words, the theorem shows that the more slowly the asymptotic power series about the singular point converges, the slower the convergence of the corresponding Chebyshev series must be. More formally, if , analytic on [a, b), is singular at in such a way that it has an asymptotic power series about that endpoint, then, if it is proved that the coefficients of the convergent Chebyshev polynomial series on [a, b], where , satisfy the inequality .
Gottlieb and Steven
A. Orszag, Numerical analysis of spectral methods: theory and
applications, Society for Industrial and Applied Mathematics,
Philadelphia, Pa., 1977. CBMS-NSF Regional Conference Series in Applied
Mathematics, No. 26. MR 0520152
L. Luke, The special functions and their approximations. Vol.
II, Mathematics in Science and Engineering, Vol. 53, Academic Press,
New York-London, 1969. MR 0249668
M. Abramowitz & I. Stegun, Eds., Handbook of Mathematical Functions, Dover, New York, 1965.
P. Boyd, The rate of convergence of Hermite
function series, Math. Comp.
35 (1980), no. 152, 1309–1316. MR 583508
P. Boyd, The optimization of convergence for Chebyshev polynomial
methods in an unbounded domain, J. Comput. Phys. 45
(1982), no. 1, 43–79. MR 650425
- D. Gottlieb & S. A. Orszag, Numerical Analysis of Spectral Methods: Theory and Applications, SIAM, Philadelphia, Pa., 1977. MR 0520152 (58:24983)
- Y. Luke, The Special Functions and Their Approximations, Vol. II, Academic Press, New York, 1969. MR 0249668 (40:2909)
- M. Abramowitz & I. Stegun, Eds., Handbook of Mathematical Functions, Dover, New York, 1965.
- J. Boyd, "The rate of convergence of Hermite function series," Math. Comp., v. 35, 1980, pp. 1309-1316. MR 583508 (81h:42020)
- J. Boyd, "The optimization of convergence for Chebyshev polynomial methods in an unbounded domain," J. Comput. Phys. (To appear.) MR 650425 (83d:65073)
Retrieve articles in Mathematics of Computation
Retrieve articles in all journals
Chebyshev polynomial series
© Copyright 1981
American Mathematical Society